Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Amarillo, TX

March 30, 2020Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this red flag warning at Mar 30, 2020, 3:44 AM CDT for Deaf Smith County, Oldham County, Texas. It took effect at Mar 30, 2020, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2020, 3:44 AM CDT (08:44 UTC)
In effect from
Mar 30, 2020, 12:00 PM CDT
Expired
Mar 30, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3167 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS84 KAMA 300844
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
344 AM CDT Mon Mar 30 2020

TXZ016-302100-
/O.UPG.KAMA.FW.A.0005.200330T1700Z-200331T0200Z/
/O.NEW.KAMA.FW.W.0008.200330T1700Z-200331T0200Z/
Deaf Smith-
344 AM CDT Mon Mar 30 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHWEST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Texas...Deaf Smith County.

* 20 Foot Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Noon to 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

TXZ011-302100-
/O.NEW.KAMA.FW.W.0008.200330T1700Z-200331T0200Z/
Oldham-
344 AM CDT Mon Mar 30 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
SOUTHWEST TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening.

* Affected Area...In Texas...Oldham.

* 20 Foot Winds...20 Foot Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Red Flag Threat Index...3 to 4.

* Timing...Noon to 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
843 
WWUS84 KAMA 301839
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
139 PM CDT Mon Mar 30 2020

TXZ011-016-310200-
/O.CON.KAMA.FW.W.0008.000000T0000Z-200331T0200Z/
Oldham-Deaf Smith-
139 PM CDT Mon Mar 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST
TEXAS PANHANDLE...

* Affected Area...In Texas...Oldham and Deaf Smith.

* 20 Foot Winds...20 Foot Winds...West 20 to 30 mph with gusts 
  up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Red Flag Threat Index...3 to 4.

* Timing...through 9 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 1:24 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 1:24 AM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
124 AM CDT Mon Mar 30 2020

.AVIATION...06z TAF Cycle...

VFR conditions are expected to be dominant through at least 12z.
Between 12z and 18z, some low ST (MVFR cigs) may try to move
north into the southeastern Texas Panhandle with a low chance of
reaching KAMA. However, chances are too low to include in the TAF
at this time. As moisture increases, some shallow fog along the
Caprock also can't be ruled out around sunrise, but again the
chances of any vsby reductions are too low to include. Showers and
some thunderstorms are expected to form by mid to late morning but
should remain east of the terminals. Additional isolate storms may
form in the afternoon and early evening, with KGUY having the
best chance of being impacted between 20z Monday and 02z Tuesday.
KAMA and KDHT are less likely to be impacted.

Ward

&&

.PREV DISCUSSION... /Issued 527 PM CDT Sun Mar 29 2020/

AVIATION...
VFR conditions expected through about 18Z with southerly winds 10
to 15 kts. After 18Z there will be a chance for showers and
thunderstorms for KGUY and KAMA. After 21Z for KDHT. Expect low
CIGs east of a line from roughly KGUY and KAMA. Winds west of this
line will have mainly a westerly component while winds east of
this line will have an easterly component by the end of the 00Z
TAF period ahead of a frontal boundary. Winds will start to
transition to the north behind a cold front towards the very end
of the TAF period for KDHT and KGUY first. LLWS will also be an
issue starting around 05Z for the northern Terminals, 10Z for
KAMA.

Hoffeditz

PREV DISCUSSION... /Issued 248 PM CDT Sun Mar 29 2020/

SHORT TERM...Today through Tomorrow Night...
Westerly winds aloft are bringing Pacific moisture across West Texas
with persistent high clouds over the forecast area all day today.
High temperatures will reach the mid to upper 60s, despite the
continuous cloud cover. The RAP shows the next shortwave pushing
onshore the western CONUS as it makes its way over the plains
tomorrow evening. Ascent ahead of the shortwave trough and a 50-60
knot jet with the left exit region over the Panhandles will provide
the dynamics for precipitation Monday. Meanwhile, a surface low will
form Monday morning in SE CO/NE NM and push southeast late Monday
afternoon along with the mid-level shortwave.

The chance for precipitation will begin in the eastern half of the
Panhandles during the mid-morning hours Monday as southerly winds
around 700mb begin to drive GoM moisture into Texas. Instability is
weak during this time with MUCAPE of about 500 J/kg present in the
eastern TX/OK Panhandles. The main show will be in the afternoon
hours, but this is contingent on how fast the clouds from the
morning precipitation can move out of the area and allow for daytime
heating. The areas of greater potential for storms to fire in the
afternoon are currently the west and central Panhandles along a
surface dryline. South winds will continue through the early
afternoon with a tongue of theta-e advection stretching across the
eastern Panhandles and dewpoints in the upper 40s to lower 50s.
Instability is better in the late afternoon and evening hours, with
MUCAPE values in excess of 1000 to 1500 J/kg and 0-6 km effective
bulk shear in the 60s as the overhead jet strengthens. Storms will
move east and out of the area by the late evening hours, but a few
storms may become severe before moving out as mid-level lapse rates
are around 7-8 C/km.

The CAMs have been picking up on the second round of initiation
across the central Panhandles. The NAM has not been as excited with
the second round of storms and has some initiation in the north, but
then is quick to die out with the lack of proper heating as it has a
cap overhead most of the day due to lingering cloud cover. Storms
that do form will be isolated in nature and mostly likely begin high-
based, but there is a chance for them to become surface based as
they move east as instability increases.

The Pacific front associated with the shortwave will push across the
forecast area late Monday evening as the chance for precipitation
will be cut off by 00z-03z and any storms that do fire will now have
moved into OK. A weak surface front will push south behind the
Pacific front with little effect to the temperatures Monday night.

Rutt

LONG TERM...
After the main H500 trough exits the region to the east early
Tuesday morning, zonal mid level flow will return to the region
through the first half of Thursday. Temperatures will remain
above average through Thursday with temperatures in the 70s with
some locations might reach the lower 80s. With a pronounced H250
140 kt southern stream zonal jet across south and west Texas, this
will set the stages for large scale upper level divergence and a
surface low to form over SW Kansas/northern combined Panhandles.
Latest 29/12Z model and numerical data does shows an associated
pseudo-dryline associated with surface low with some moisture
return out ahead. This could produce a chance of a shower or storm
for the far SE TX Panhandle ahead of the dryline where surface
moisture will try and work north from the Gulf of Mexico.
Otherwise, most areas will remain dry through mid week.

As we go thorough the day on Friday, a cold front will work south
from the central Plains, which will drop high temperatures back
to near or slightly below average. Going into Friday night and
early Saturday morning, a second mid level disturbance in the wake
of the cold front will work east across the central rockies into
the central Plains. With temperatures dropping by Friday night
into the upper 20s and lower 30s for parts of the northern
Panhandles, some local lift from the disturbance to the north may
produce light rain or rain/snow showers with no snow accumulations
expected at this time. H500 NW flow will return to the Panhandles
with dry conditions to end the long term forecast period.

Meccariello

FIRE WEATHER...
Elevated to near critical fire weather conditions are expected in
the far southwest Texas Panhandle Monday. 15 foot winds along the
Pacific front will range from 15 to 25 knots with gusts up to 35
knots possible. Winds will be out the south in the morning hours and
then begin to shift clockwise towards a northerly wind by the
afternoon and into the evening. A dryline setup will leave dry
conditions in the west with minimum relative humidity values in the
mid-teens. With the lack of precipitation, fuels have been near the
50th percentile and RFTI values are forecasted to be around 3-4.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Deaf Smith.

OK...None.

&&

7/89
Hazardous weather outlook, Mar 29, 2:56 PM CDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
256 PM CDT Sun Mar 29 2020

OKZ001>003-TXZ001>020-317-300900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
256 PM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated Fire Weather today across the western and southwestern
Panhandles, due to breezy winds and dry conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to Near Critical Fire Weather tomorrow across the far
southwest Texas Panhandle, due to breezy winds and dry conditions.

Thunderstorms will be possible Monday morning through the evening
across the central and eastern Panhandles. There could be a few
severe storms, with hail and wind being the main threat. Heavy
rain can't be ruled out with these storms as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Monday.

Area fire managers and emergency officials should be alert for
elevated Fire Weather conditions this afternoon and early
evening.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:56 PM CDTSevere Thunderstorm WarningAMAHansford64 min
Mar 30, 5:00 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter60 min
Mar 30, 6:04 PM CDTSpecial Weather StatementAMAHansford, Sherman26 min

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.